Volume 20, issue 1 (2020)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1601–2143
Issue 3, 1073–1600
Issue 2, 531–1072
Issue 1, 1–529

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Subscriptions
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
Trisections of surface complements and the Price twist

Seungwon Kim and Maggie Miller

Algebraic & Geometric Topology 20 (2020) 343–373
Abstract

Given a real projective plane S embedded in a 4–manifold X4 with Euler number 2 or 2, the Price twist is a surgery operation on ν(S) yielding (up to) three different 4–manifolds: X4, τS(X4) and ΣS(X4). This is of particular interest when X4 = S4, as then ΣS(X4) is a homotopy 4–sphere which is not obviously diffeomorphic to S4. Here we show how to produce a trisection description of each Price twist on S X4 by producing a relative trisection of X4 ν(S). Moreover, we show how to produce a trisection description of general surface complements in 4–manifolds.

Keywords
trisection, knotted surface, Price twist, surgery
Mathematical Subject Classification 2010
Primary: 57M50, 57R65
References
Publication
Received: 19 September 2018
Revised: 15 February 2019
Accepted: 16 May 2019
Published: 23 February 2020
Authors
Seungwon Kim
National Institute for Mathematical Sciences
Daejeon
South Korea
Center for Geometry and Physics
Institute for Basic Science (IBS)
Pohang
Republic of Korea
Maggie Miller
Department of Mathematics
Princeton University
Princeton, NJ
United States
http://www.math.princeton.edu/~maggiem